B-method approach to blow-up solutions of fourth-order semilinear parabolic equations


B-method is a novel method developed by Beck et al. (SIAM J. Sci. Comput. 37(5), A2998–A3029, 2015), and has been shown theoretically to be very advantageous in time discretization of the second-order parabolic equations with blow-up solutions. In this paper, we extend the B-method to approximate the blow-up solution of a class of fourth-order parabolic equations, which plays very important role in many engineering applications. First, by following the systematic means of constructing numerical schemes based on the technique of variation of constants proposed by Beck et al., we give some B-method schemes for the fourth-order semilinear parabolic equations. Second, we perform a truncation error analysis to show when and why the B-method scheme is advantageous over its classical counterpart. Third, we take one of the constructed numerical schemes as an example to show the well-posedness using the technique of upper and lower solutions. Last, we carry out numerical experiments to approximate the blow-up solutions and illustrate the efficiency of our numerical schemes.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5


  1. 1.

    The maximal and minimal solutions \(\overline {u}\), \(\underline {u}\) are in the sense that if u is a solution of (20) in \(\{\hat {u},\tilde {u}\}\), then \(\underline {u}\leq u\leq \overline {u}\).

  2. 2.

    Unlike the second-order elliptic problem, there is no uniform result on the positivity of solutions for fourth-order problem (20). For one-dimensional problem, some sufficient and necessary conditions can be found in [23]. While for high dimensional problems, we refer the reader to [22] for some elementary results.

  3. 3.

    In fact, when x is tending to the boundary Ω, |Δtng(un(x))| could be infinite. However, in application the spatial domain will be meshed and any interior node can not tend to the boundary Ω in a given mesh. Then for ease of notation, we regarded the term |Δtng(un(x))| as bounded in our analysis.


  1. 1.

    Ball, J.M.: Finite time blow-up in nonlinear problems. In: Crandall, M.G. (ed.) Nonlinear Evolution Equations, pp 189–205. Academic Press, New York (1978)

  2. 2.

    Beck, M., Gander, M. J., Kwok, F.: B-methods for the numerical solution of evolution problems with blow-up solutions part I: variation of the constant. SIAM J. Sci. Comput. 37(6), A2998–A3029 (2015)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Berger, M. J., Kohn, R. V.: A rescaling algorithm for the numerical calculation of blowing-up solutions. Commun. Pure Appl. Math. 41(6), 841–863 (1988)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Bertozzi, A. L., Pugh, M. C.: Finite-time blow-up of solutions of some long-wave unstable thin film equations. Indiana University Mathematics Journal 49 (4), 1323–1366 (2000)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Budd, C. J.: Adaptivity with moving grids. Acta Numerica 18(18), 111–241 (2009)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Budd, C. J., Huang, W., Russell, R. D.: Moving mesh methods for problems with blow-up. SIAM J. Sci. Comput. 17(2), 305–327 (1996)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Budd, C. J., Williams, J. F., Galaktionov, V. A.: Self-similar blow-up in higher-order semilinear parabolic equations. SIAM J. Appl. Math. 64(5), 1775–1809 (2004)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Ceniceros, H. D., Hou, T. Y.: An efficient dynamically adaptive mesh for potentially singular solutions. J. Comput. Phys. 172(2), 609–639 (2001)

    Article  Google Scholar 

  9. 9.

    Chaves, M.: Regional blow-up for a higher-order semilinear parabolic equation. Eur. J. Appl. Math. 12(5), 601–623 (2001)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Elliott, C. M., Songmu, Z.: On the Cahn-Hilliard equation. Arch. Ration. Mech. Anal. 96(4), 339–357 (1986)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Frank-Kamenetskii, D.A.: Towards temperature distributions in a reaction vessel and the stationary theory of thermal explosion. Doklady Acad. Nauk SSSR 18, 411–412 (1938)

    Google Scholar 

  12. 12.

    Friedman, A., Oswald, L.: The blow-up time for higher order semilinear parabolic equations with small leading coefficients. Journal of Differential Equations 75(2), 239–263 (1988)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Galaktionov, V. A.: Five types of blow-up in a semilinear fourth-order reaction-diffusion equation: an analytic-numerical approach. Nonlinearity 22(7), 1695–1741 (2009)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Galaktionov, V. A., Williams, J. F.: Blow-up in a fourth-order semilinear parabolic equation from explosion-convection theory. Eur. J. Appl. Math. 14(6), 745–764 (2003)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Gander, M. J., Liu, Y.: On the definition of Dirichlet and Neumann conditions for the biharmonic equation and its impact on associated Schwarz methods. Domain Decomposition Methods in Science and Engineering XXIII, pp 303–311. Springer, Cham (2017)

    MATH  Google Scholar 

  16. 16.

    Hairer, E., Lubich, C., Wanner, G.: Geometric Numerical Integration: Structure-Preserving Algorithms for Ordinary Differential Equations, volume 31. Springer Science & Business Media (2006)

  17. 17.

    Huang, W., Ma, J., Russell, R. D.: A study of moving mesh PDE methods for numerical simulation of blowup in reaction diffusion equations. J. Comput. Phys. 227(13), 6532–6552 (2008)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Le Roux, M. N.: Semidiscretization in time of nonlinear parabolic equations with blowup of the solution. SIAM J. Numer. Anal. 31(1), 170–195 (1994)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Levine, H. A.: Some nonexistence and instability theorems for solutions of formally parabolic equations of the form \({P}u_{t}=-{A}u+\mathcal {F}(u)\). Arch. Ration. Mech. Anal. 51(5), 371–386 (1973)

    Article  Google Scholar 

  20. 20.

    Pao, C. V.: On fourth-order elliptic boundary value problems. Proceedings of the American Mathematical Society 128(4), 1023–1030 (2000)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Rakotoson, J. E., Rakotoson, J. M., Verbeke, C.: Generalized lubrification models blow-up and global existence result. RACSAM 99(2), 235–241 (2005)

    MathSciNet  MATH  Google Scholar 

  22. 22.

    Sato, T., Watanabe, T.: Singular positive solutions for a fourth order elliptic problem in R. Communications on Pure & Applied Analysis 10(1), 245–268 (2011)

    MathSciNet  MATH  Google Scholar 

  23. 23.

    Shi, G., Chen, S.: Positive solutions of fourth-order superlinear singular boundary value problems. Bulletin of the Australian Mathematical Society 66(1), 95–104 (2002)

    MathSciNet  Article  Google Scholar 

  24. 24.

    Van Den Berg, J. B., Vandervorst, R. C.: Stable patterns for fourth-order parabolic equations. Duke Mathematical Journal 115(3), 513–558 (2002)

    MathSciNet  Article  Google Scholar 

  25. 25.

    Wang, Y.: On fourth-order elliptic boundary value problems with nonmonotone nonlinear function. J. Math. Anal. Appl. 307(1), 1–11 (2005)

    MathSciNet  Article  Google Scholar 

Download references


We thank the anonymous referees for their constructive suggestions and useful comments, which have substantially improved our paper.


Yongkui Zou is supported by NSFC-11771179 and NSFC-91630201. Yingxiang Xu is supported by NSFC-11671074 and the Fundamental Research Funds for the Central Universities (No. 2412018ZD001)

Author information



Corresponding author

Correspondence to Yingxiang Xu.

Additional information

Publisher’s note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Huo, G., Zou, Y. & Xu, Y. B-method approach to blow-up solutions of fourth-order semilinear parabolic equations. Numer Algor 85, 1365–1384 (2020). https://doi.org/10.1007/s11075-019-00868-7

Download citation


  • Fourth-order parabolic equation
  • B-method
  • Blow-up solution